Hail, Lyon
- When
- May 31, 5:58 PM CST to 5:59 PM CST
- Where
- Lyon County, 4.04 mi WNW of (Emp)emporia Muni Ar
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.350, -96.250
Quarter sized hail reported.
There were a few thunderstorms that produced near quarter sized hail in two counties during the evening of 5/31.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
There were a few thunderstorms that produced near quarter sized hail in two counties during the evening of 5/31.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 31, 5:05 PM CST, 53 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 605 PM CDT Tue May 31 2022 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 301 PM CDT Tue May 31 2022 Key Messages: - Flood threat continues through Wednesday morning - Severe storms possible this afternoon/evening A much needed break from showers and storms has occurred this afternoon as the LLJ weakened and the surface boundary stalled out across the forecast area. South and east of the boundary, dewpoints remain in the upper 60s to low 70s with skies beginning to clear across east-central Kansas. The surface boundary will continue to sink south through the rest of this afternoon into the evening while the 925-850mb front bisects the forecast area from northeast to southwest. A weak shortwave and strengthening LLJ will lead to addition shower and storm development this evening and overnight especially for the southeastern half of the CWA. A few severe storms are possible given MUCAPE of 1000-1500 J/kg and bulk shear of 35- 45kts, but storm mode will likely become messy quickly as shear vectors are oriented perpendicular to the boundaries. In any case, stronger updrafts could produce severe hail and/or damaging wind gusts. Flooding looks to be the main concern once again as storms look to move over the same areas this evening and overnight. Much of the area saw several inches of rain last night, so the grounds are saturated and rivers are on the rise. As a result, the Flood Watch has been extended until 7am Wednesday. While additional precipitation builds in during the day Wednesday, instability looks weak leading to mainly showers with a few embedded thunderstorms, leading to lighter QPF. The Flood Watch may need to be extended into the day Wednesday depending on how tonight's storms evolve and how much additional rain is expected during the day Wednesday. Drier and cooler air settles in on Thursday as a surface high moves into the central Plains. Highs in the 70s on Thursday will reach into the low 80s by the weekend. A couple of shortwaves eject across the Plains this weekend bringing more chances for showers and thunderstorms. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 605 PM CDT Tue May 31 2022 VFR to MVFR at all terminals through the TAF period with another round of TS this evening into the overnight hours although these storms may be more scattered, so timing and impacts are uncertain. More rain is expected Wednesday; chances for lightning in this round appear low but possible. && .TOP WATCHES/WARNINGS/ADVISORIES... Flood Watch through Wednesday morning for KSZ024-026-035>040- 054>056-058-059. && DISCUSSION...Flanagan AVIATION...Jones
Hazardous Weather Outlook National Weather Service Topeka KS 312 PM CDT Tue May 31 2022 KSZ008>012-020>024-026-034>040-054>056-058-059-012015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 312 PM CDT Tue May 31 2022 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight Several rounds of showers and thunderstorms are expected through tonight. Flooding is possible, along with a few strong to severe storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/media/top/DssPacket.pdf
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
115 PM CDT TUE MAY 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 PM HEAVY RAIN 4 E MANHATTAN 39.18N 96.50W
05/31/2022 M2.71 INCH POTTAWATOMIE KS PUBLIC
24-HR TOTAL, TWITTER POST.
&&
CPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
157 PM CDT TUE MAY 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0132 PM HEAVY RAIN GARNETT 38.28N 95.24W
05/31/2022 M3.60 INCH ANDERSON KS PUBLIC
PICTURE FROM TWITTER SHOWING TOTAL FROM
LATEST ROUND OF STORMS.
&&
CPPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TOPEKA KS
259 PM CDT TUE MAY 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM TSTM WND GST 5 SSW EMPORIA 38.33N 96.20W
05/30/2022 M66 MPH LYON KS ASOS
ASOS STATION KEMP EMPORIA.
0752 AM HEAVY RAIN 2 NE OGDEN 39.13N 96.68W
05/31/2022 M2.14 INCH RILEY KS ASOS
24 HOUR STORM TOTAL.
0952 AM HEAVY RAIN 5 NNE LAWRENCE 39.02N 95.22W
05/31/2022 M2.17 INCH DOUGLAS KS ASOS
24 HOUR STORM TOTAL.
0953 AM HEAVY RAIN 5 SSW EMPORIA 38.33N 96.20W
05/31/2022 M1.22 INCH LYON KS ASOS
24 HOUR TOTAL.
0836 AM HEAVY RAIN NEOSHO RAPIDS 38.37N 95.99W
05/31/2022 E1.90 INCH LYON KS BROADCAST MEDIA
24 HOUR TOTAL. STILL RAINING.
0836 AM HEAVY RAIN 2 N EMPORIA 38.43N 96.18W
05/31/2022 E3.30 INCH LYON KS BROADCAST MEDIA
24 HOUR TOTAL.
0837 AM HEAVY RAIN AMERICUS 38.51N 96.26W
05/31/2022 E1.75 INCH LYON KS BROADCAST MEDIA
CORRECTS PREVIOUS HEAVY RAIN REPORT FROM
AMERICUS. 24 HOUR STORM TOTAL.
0712 AM HEAVY RAIN 5 NW READING 38.58N 96.02W
05/31/2022 M1.60 INCH LYON KS CO-OP OBSERVER
24-HR TOTAL.
0715 AM HEAVY RAIN LECOMPTON 39.05N 95.39W
05/31/2022 M1.28 INCH DOUGLAS KS CO-OP OBSERVER
24-HR TOTAL.
0800 AM HEAVY RAIN ROSSVILLE 39.13N 95.95W
05/31/2022 M3.63 INCH SHAWNEE KS CO-OP OBSERVER
24 HOUR TOTAL AS OF 8 AM.
0942 AM HEAVY RAIN LE ROY 38.08N 95.64W
05/31/2022 M1.72 INCH COFFEY KS CO-OP OBSERVER
24-HR TOTAL.
1044 AM HEAVY RAIN 5 ENE PRINCETON 38.52N 95.19W
05/31/2022 M1.28 INCH FRANKLIN KS CO-OP OBSERVER
24-HR TOTAL.
0700 AM HEAVY RAIN ALTA VISTA 38.87N 96.49W
05/31/2022 M2.75 INCH WABAUNSEE KS COCORAHS
24 HOUR TOTAL AS OF 7 AM.
0700 AM HEAVY RAIN 4 N CHAPMAN 39.03N 97.04W
05/31/2022 M2.37 INCH DICKINSON KS COCORAHS
24 HOUR TOTAL AS OF 7 AM.
0700 AM HEAVY RAIN 1 N ABILENE 38.93N 97.22W
05/31/2022 M2.38 INCH DICKINSON KS COCORAHS
24 HOUR TOTAL AS OF 7 AM.
0700 AM HEAVY RAIN 2 NW MANHATTAN 39.21N 96.60W
05/31/2022 M2.47 INCH RILEY KS COCORAHS
24 HOUR TOTAL AS OF 7 AM.
0718 AM HEAVY RAIN OZAWKIE 39.23N 95.47W
05/31/2022 M2.35 INCH JEFFERSON KS COCORAHS
24 HOUR TOTAL AS OF 7 AM.
0759 AM HEAVY RAIN MCFARLAND 39.05N 96.24W
05/31/2022 M3.22 INCH WABAUNSEE KS COCORAHS
24 HOUR TOTAL AS OF 7 AM.
0800 AM HEAVY RAIN 5 NW MCFARLAND 39.11N 96.29W
05/31/2022 M2.90 INCH WABAUNSEE KS COCORAHS
24 HOUR TOTAL.
0800 AM HEAVY RAIN 1 E WHITE CITY 38.80N 96.73W
05/31/2022 M2.25 INCH MORRIS KS COCORAHS
24 HOUR TOTAL.
0833 AM HEAVY RAIN 5 SSE OZAWKIE 39.18N 95.43W
05/31/2022 E3.00 INCH JEFFERSON KS EMERGENCY MNGR
24 HR STORM TOTAL. SENT BY EM AND FIRE
CHIEF.
0835 AM HEAVY RAIN OSKALOOSA 39.22N 95.31W
05/31/2022 E2.38 INCH JEFFERSON KS EMERGENCY MNGR
24 HOUR STORM TOTAL.
0720 PM FLASH FLOOD 1 ESE WHITING 39.59N 95.60W
05/30/2022 JACKSON KS LAW ENFORCEMENT
REPORT OF WATER 3 TO 4 INCHES DEEP OVER K9
HIGHWAY IN TWO LOCATIONS APPROXIMATELY HALF
A MILE APART EAST OF WHITING.
0630 PM HEAVY RAIN 2 SE BELVUE 39.19N 96.15W
05/30/2022 M1.39 INCH POTTAWATOMIE KS MESONET
MESONET STATION BVUK1 2.3 SE BELVUE.
0800 PM HEAVY RAIN 2 NW EMPORIA 38.43N 96.21W
05/30/2022 M1.14 INCH LYON KS MESONET
MESONET STATION 1135D 2 NW EMPORIA.
0730 AM HEAVY RAIN 2 SE BELVUE 39.19N 96.15W
05/31/2022 M2.82 INCH POTTAWATOMIE KS MESONET
24 HOUR TOTAL.
0745 AM HEAVY RAIN MCLOUTH 39.20N 95.21W
05/31/2022 M3.05 INCH JEFFERSON KS MESONET
STORM TOTAL AS OF 745 AM CDT.
0750 AM HEAVY RAIN SILVER LAKE 39.10N 95.86W
05/31/2022 M3.41 INCH SHAWNEE KS MESONET
24 HOUR TOTAL.
0755 AM HEAVY RAIN 4 WNW SAINT GEORGE 39.21N 96.49W
05/31/2022 M2.64 INCH POTTAWATOMIE KS MESONET
24 HOUR TOTAL AS OF 8 AM.
0800 AM HEAVY RAIN 4 S GRANDVIEW PLAZA 38.97N 96.78W
05/31/2022 M1.85 INCH GEARY KS MESONET
24 HOUR STORM TOTAL.
0910 AM HEAVY RAIN 5 E OGDEN 39.10N 96.61W
05/31/2022 M3.03 INCH RILEY KS MESONET
24 HOUR TOTAL.
0607 PM HAIL MAYETTA 39.34N 95.72W
05/30/2022 M1.25 INCH JACKSON KS PUBLIC
CORRECTS PREVIOUS HAIL REPORT FROM MAYETTA.
0616 PM HAIL 3 WNW DENISON 39.41N 95.68W
05/30/2022 M1.00 INCH JACKSON KS PUBLIC
REPORT VIA MPING.
0700 PM HEAVY RAIN 2 E BELVUE 39.21N 96.14W
05/30/2022 M1.90 INCH POTTAWATOMIE KS PUBLIC
ONE HOUR TOTAL.
0700 PM HEAVY RAIN BELVUE 39.21N 96.18W
05/30/2022 M2.00 INCH POTTAWATOMIE KS PUBLIC
ONE HOUR TOTAL.
0755 PM HAIL 4 NNE OLPE 38.32N 96.14W
05/30/2022 M1.00 INCH LYON KS PUBLIC
0757 PM HAIL EMPORIA 38.40N 96.19W
05/30/2022 M1.00 INCH LYON KS PUBLIC
REPORT VIA MPING.
0805 AM FLOOD 3 WNW LAWRENCE 38.98N 95.32W
05/31/2022 DOUGLAS KS PUBLIC
DELAYED REPORT. REPORT FROM MPING:
RIVER/CREEK OVERFLOWING;
CROPLAND/YARD/BASEMENT FLOODING.
1000 AM HEAVY RAIN 3 WNW MANHATTAN 39.20N 96.62W
05/31/2022 M2.40 INCH RILEY KS PUBLIC
SOCIAL MEDIA REPORT AS OF 10AM NEAR CICO
PARK.
1001 AM HEAVY RAIN OSKALOOSA 39.22N 95.31W
05/31/2022 M2.75 INCH JEFFERSON KS PUBLIC
SOCIAL MEDIA REPORT AS OF 10AM THIS MORNING.
1202 PM HEAVY RAIN BURLINGTON 38.19N 95.74W
05/31/2022 M1.50 INCH COFFEY KS PUBLIC
SOCIAL MEDIA REPORT, TOTAL SO FAR AS OF
12PM.
1258 PM HEAVY RAIN 4 E MANHATTAN 39.18N 96.50W
05/31/2022 M2.71 INCH POTTAWATOMIE KS PUBLIC
24-HR TOTAL, TWITTER POST.
0132 PM HEAVY RAIN GARNETT 38.28N 95.24W
05/31/2022 M3.60 INCH ANDERSON KS PUBLIC
PICTURE FROM TWITTER SHOWING TOTAL FROM
LATEST ROUND OF STORMS.
0805 PM TSTM WND GST 3 N NEOSHO RAPIDS 38.42N 96.00W
05/30/2022 E60 MPH LYON KS TRAINED SPOTTER
0600 AM HEAVY RAIN 2 NE SILVER LAKE 39.12N 95.84W
05/31/2022 M3.26 INCH SHAWNEE KS TRAINED SPOTTER
0620 AM HEAVY RAIN WILLARD 39.09N 95.94W
05/31/2022 M3.75 INCH SHAWNEE KS TRAINED SPOTTER
0748 AM HEAVY RAIN 6 WSW MAYETTA 39.30N 95.82W
05/31/2022 M2.08 INCH JACKSON KS TRAINED SPOTTER
TOTAL AS OF 7AM.
0900 AM HEAVY RAIN 4 S OZAWKIE 39.18N 95.48W
05/31/2022 M3.21 INCH JEFFERSON KS TRAINED SPOTTER
24 HOUR TOTAL AS OF 9AM.
0942 AM HEAVY RAIN 6 SSE SAINT GEORGE 39.11N 96.39W
05/31/2022 M2.40 INCH WABAUNSEE KS TRAINED SPOTTER
LAST 24 HOURS.
0943 AM HEAVY RAIN 2 W OLSBURG 39.43N 96.64W
05/31/2022 M1.12 INCH POTTAWATOMIE KS TRAINED SPOTTER
1055 AM HEAVY RAIN SAINT MARYS 39.19N 96.07W
05/31/2022 M3.02 INCH POTTAWATOMIE KS TRAINED SPOTTER
TOTAL RAINFALL OVERNIGHT.
1200 PM HEAVY RAIN 3 SSE HARRIS 38.27N 95.42W
05/31/2022 M1.77 INCH ANDERSON KS TRAINED SPOTTER
RAIN TOTAL FROM 6AM TO NOON TODAY.
&&The Topeka radar (KTWX), 72 km away, was scanning. The volume nearest the first event began at 23:56 UTC.
4 hail. Local standard time, as filed.
Quarter sized hail reported.
Nickel sized hail reported.
Quarter sized hail reported.
Nickel sized hail reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029125, 1029126, 1029127, 1029128.